Asthma and Allergy Expert Forum
What Type of Reaction??
About This Forum:

This forum is for questions and support regarding: Allergies, Asthma, Chronic Cough, Sinusitis, and other Respiratory Disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

What Type of Reaction??

I suffer from outbreaks of hives or splotches on by head, face, shoulders, arms, thighs and back which are very painful.  I will get severe sores in my mouth and on tongue, and on/ and in eyes.  Severe lip swelling, cold sweats,  and trouble breathing.  These outbreaks get worse with each.  I have seen a dermatologist, ENT, Internal Medicine and Allergist.  Tested negative to herpes and food allergies.  No one has been able to diagnosis me or provide much help.  Valtex is the only medication that will slowlyl subside the symptoms.  I recently saw the warning on the back of Advil Cold & Sinus and noticed the symptoms are similar to mine.  I take two capsules, twice a day, every day.  Could this be a reaction to Ibuprofen?  All doctors seen are aware that I take this medication, routinely but have not made any correlation?
Related Discussions
242588_tn?1224275300
You describe the "splotches" as "very painful" and that would be quite unusual for urticaria, commonly known as hives, to be painful, let alone very painful.  The usual sensation is that of itch.  Also it is unusual for urticaria to be associated with mouth ulcers.  There is a condition called urticarial vasculitis in which the skin lesions cause burning and pain, rather than itching.

What you are experiencing is potentially quite serious.  If your doctors are unwilling to reconsider your diagnosis, you should seriously consider getting a second opinion and, if you do, I would recommend that you consult with a dermatologist at the nearest university hospital dermatology clinic.

Please give us a follow-up to let us know how you are doing.

You may be experiencing a reaction, either to ibuprofen or another medicine, taken regularly.  You may want to ask one or more of your doctors to reconsider that possibility and the possibility that your skin lesions are not classical urticaria.  See the following report of a severe reaction to ibuprofen in a person with recurrent urticaria.
-----------------------------------------------------------------------------------------------
Authors Liew Woei Kang, MBBS, MRCPCH, FAMS (a), Mona Iancovici Kidon,
MD (a,b), Chiang Wen Chin, BMedSci, MBBS, MRCPCH (a), Lim Siok
Hoon, MBBS, MRCPCH (a), Chan Yoke Hwee, MBBS, MMed (c), Ng Kee
Chong, MBBS, MMed (d)
Institutions (a) Paediatric Allergy, Immunology and Rheumatology Service, (c)
Children’s Intensive Care Unit, and (d) Children’s Emergency
Department, KK Women’s and Children’s Hospital, Singapore; (b)
Children’s Health Centre, Clalit Health Services, Rishon LeZion, Israel
Title Severe Anaphylactic Reaction to Ibuprofen in a Child With Recurrent
Urticaria
The authors have indicated they have no financial relationships relevant to this article to disclose.
Abstract
An acute anaphylactic reaction after a conventional antipyretic dose of ibuprofen was diagnosed in a child with allergic rhinitis, recurrent idiopathic urticaria, and nonimmunologic cross-reactive hypersensitivity to nonsteroidal antiinflammatory drugs and acetaminophen.  The patient reported several previous, mild (isolated cutaneous) hypersensitivity reactions after exposure to acetaminophen or ibuprofen.  There was no evidence of an underlying inflammatory disease except as described above.  Patients with chronic or recurrent idiopathic urticaria and those with atopic disease represent groups at increased risk of nonsteroidal antiinflammatory drug hypersensitivity.  Mild hypersensitivity reactions to acetaminophen and/or ibuprofen may precede subsequent, more-severe adverse reactions.

Risks and benefits of continued use of nonsteroidal antiinflammatory drugs in these children should be carefully considered.
-----------------------------------------------------------------------------------------------
3 Comments
Blank
Avatar_m_tn
Thank you for your comments.  I may have misrepresented the "splotches" as hives.  They are actually more like blisters that fill with fluid.  They leave a dark colored scar once they have healed.
Blank
Avatar_n_tn
you are allergic to "nsaids" pain medication (ibuprofen and the like) your symptoms fall in line precisely with 3 other individuals with  exact symptoms, they all quit taking nsaids and within 2-3 weeks all symptoms are gone and are back to full health
Blank
Continue discussion Blank
This Forum's Experts
242587_tn?1355427710
David Tinkelman, M.D.Blank
National Jewish Health
Denver, CO
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank